Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 9, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 12, 1998, 5:13 PM CDT for Plymouth County, Iowa; Union County, South Dakota. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 12, 1998, 5:13 PM CDT (22:13 UTC)
- Expired
- Apr 12, 1998, 5:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Plymouth County, IA, Union County, SD
The radar
The Sioux Falls radar (KFSD), 92 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 12, 5:17 PM CDT | Hail 0.75 | Elk Pt, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 12, 3:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1568 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 487 m²/s²
- 0-3 km storm-relative helicity
- 522 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 122213 RRA SVRFSD IAC149-SDC127-122245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 513 PM CDT SUN APR 12 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN UNION COUNTY IN SOUTHEASTERN SOUTH DAKOTA WESTERN PLYMOUTH COUNTY IN NORTHWESTERN IOWA * UNTIL 545 PM CDT * SOME AREAS AFFECTED RICHLAND AROUND 506 PM CDT WESTFIELD AROUND 507 PM CDT AKRON AROUND 515 PM CDT RUBLE AROUND 520 PM CDT MERRILL AROUND 525 PM CDT * AT 509 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 17 MILES NORTHWEST OF SIOUX CITY OR 6 MILES SOUTH OF WESTFIELD MOVING NORTHEAST AT 40 MPH. AT 500 PM DIME SIZE HAIL WAS REPORTED AT PONCA. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDINGj. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED UNLESS IN AN EMERGENCY. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. & BLOOM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 10:20 AM CDT, 6 hours 53 minutes earlier.
Area forecast discussion, Apr 12, 10:20 AM CDT, 6 hours 53 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1020 AM CDT SUN APR 12 1998
WILL HAVE TO WATCH AC TYPE CONVECTION MOVING NE OUT OF NE.
.FSD...WIND ADVISORIES HAVE BEEN ISSUED IN FAR EASTERN SOUTH DAKOTA INTO
THIS AFTERNOON. ADVISORIES IN NORTHWEST IA AND PARTS OF SW MN GO ALL
DAY.
MILLSAPPSIn the hours before
Special weather statement, Apr 12, 11:32 AM CDT, 5 hours 41 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1132 AM CDT SUN APR 12 1998 *** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS...A STRONG LOW PRESSURE AREA CENTERED OVER CENTRAL SOUTH DAKOTA WILL MOVE NORTHEAST THIS AFTERNOON. A FRONT WILL SWING ACROSS THE AREA LATE THIS AFTERNOON AND EVENING. THUNDERSTORMS COULD DEVELOP AHEAD OR NEAR THIS FRONT... AND GUSTS FROM THESE THUNDERSTORMS COULD COMBINE WITH THE ALREADY STRONG WINDS ASSOCIATED WITH THE LOW AND PRODUCE SEVERE DAMAGING WINDS. THERE WILL ALSO BE A SLIGHT RISK OF HAIL... BUT ANY HEAVY RAINS SHOULD BE OF SHORT DURATION. SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-130500- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-CHARLES MIX-CLAY-DAVISON- DOUGLAS-GREGORY-HANSON-HUTCHINSON-JERAULD-KINGSBURY-LAKE-LINCOLN- MC COOK-MINER-MINNEHAHA-MOODY-SANBORN-TURNER-UNION-YANKTON-COTTONWOOD- JACKSON-LINCOLN-LYON-MURRAY-NOBLES-PIPESTONE-ROCK-BUENA VISTA- CHEROKEE-CLAY-DICKINSON-IDA-LYON-OBRIEN-OSCEOLA-PLYMOUTH-SIOUX- WOODBURY-DAKOTA-DIXON- INCLUDING THE CITIES OF...BROOKINGS...CHAMBERLAIN...HURON...MITCHELL... SIOUX FALLS...YANKTON...LUVERNE...PIPESTONE...SLAYTON...WORTHINGTON... LE MARS...ROCK RAPIDS...SIOUX CENTER...SIOUX CITY...SPENCER... SPIRIT LAKE...STORM LAKE 1132 AM CDT SUN APR 12 1998 FORECAST THROUGH MIDNIGHT: A SLIGHT CHANCE FOR SEVERE WEATHER EXISTS FOR MID AFTERNOON INTO THIS EVENING. * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH) * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER 2PM. MILLSAPPS
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 5:45 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Sioux | 30 min |
| Apr 12, 6:11 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, O'Brien | 44 min |
| Apr 12, 6:32 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 28 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.